Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Perfect cloaking of ellipsoidal regions


Author: George Dassios
Journal: Quart. Appl. Math. 72 (2014), 665-671
MSC (2010): Primary 33E10, 35L05, 35L10
DOI: https://doi.org/10.1090/S0033-569X-2014-01348-2
Published electronically: September 25, 2014
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Most of the existing explicit forms of cloaking devices concern spherical regions which exhibit the following behavior. If the cloaking region comes from blowing up a point we achieve perfect cloaking, but the conductivity tensor becomes singular and therefore hard to realize. A nonsingular conductivity tensor can be achieved by blowing up a small sphere, but then the cloaking is not perfect, since the interior field is controlled by the square of the radius of the initial small sphere. This behavior reflects the highly focusing effect of the spherical system where the 2-D manifold of a sphere degenerates to the 0-D manifold of its center as the radius diminishes to zero. In the present work, we demonstrate a cloaking region in the shape of an ellipsoid which achieves perfect interior cloaking and at the same time preserves the regularity of the conductivity tensor. This is possible since the confocal ellipsoidal system does not exhibit any loss of dimensionality as the ellipsoid collapses down to its focal ellipse. This is another example where high symmetry has a high price to pay. Furthermore, from the practical point of view, the most ``economical'' cloaking structure, for three dimensional objects, is provided by the ellipsoid which has three degrees of freedom and therefore can best fit any reasonable geometrical object. Cloaks in the shape of a prolate or an oblate spheroid, an almost disk, an almost needle, as well as a sphere are all cases of ellipsoidal degeneracies.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 33E10, 35L05, 35L10

Retrieve articles in all journals with MSC (2010): 33E10, 35L05, 35L10


Additional Information

George Dassios
Affiliation: Department of Chemical Engineering, University of Patras and ICE-HT/FORTH, 265 04 Patras, Greece

DOI: https://doi.org/10.1090/S0033-569X-2014-01348-2
Received by editor(s): September 14, 2012
Published electronically: September 25, 2014
Article copyright: © Copyright 2014 Brown University


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website